Alert archive / New York / Special Weather Statements in 2024

Special Weather Statement, NWS Buffalo, NY

June 18, 2024Jefferson County, Lewis County, New York

NWS Buffalo, NY issued this special weather statement at Jun 18, 2024, 4:21 AM EDT for Jefferson County, Lewis County, New York. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2024, 4:21 AM EDT (08:21 UTC)
Expired
Jun 18, 2024, 5:15 AM EDT
In force
54 min
Issued by
NWS Buffalo, NY
Hail
0.00 in
Wind
40

Counties Jefferson County, NY, Lewis County, NY

The radar

The Ft Drum radar (KTYX), 39 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 8.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2024-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2024-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1646 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

532 
WWUS81 KBUF 180821
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
421 AM EDT Tue Jun 18 2024
 
NYZ006>008-180915-
Jefferson NY-Oswego NY-Lewis NY-
421 AM EDT Tue Jun 18 2024

...STRONG THUNDERSTORMS WILL IMPACT JEFFERSON...LEWIS AND 
NORTHEASTERN OSWEGO COUNTIES THROUGH 515 AM EDT...

At 419 AM EDT, Doppler radar was tracking a cluster of strong 
thunderstorms along a line extending from near Cedar Point State 
Park to near Redfield. Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Watertown, Fort Drum, Carthage, Lowville, West Carthage, Clayton,
Adams, Dexter, Redfield, Glen Park, Herrings, Kring Point State Park,
Highmarket, Adams Center, Wellesley Island State Park, Cedar Point
State Park, Redwood, Henderson Harbor, Barnes Corners, and Whetstone
Gulf State Park.

This includes Interstate 81 between exits 38 and 52.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is occurring with these storms and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 4440 7583 4439 7584 4410 7519 4361 7511
      4342 7553 4348 7581 4337 7587 4410 7642
      4414 7635 4420 7631 4422 7619 4429 7615
      4435 7601 4435 7595 4440 7586
TIME...MOT...LOC 0819Z 243DEG 37KT 4415 7620 4359 7574 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

TMA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 18, 4:14 AM EDT, 7 minutes earlier.

Area forecast discussion, Jun 18, 4:14 AM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
414 AM EDT Tue Jun 18 2024

.SYNOPSIS...
Hot and humid weather through at least Thursday with apparent
temperatures during this time likely to reach 100F at many locations
today and Wednesday. There will also be scattered showers and
thunderstorms at times, especially during the afternoon and early
evening hours.

&&

.NEAR TERM /THROUGH TONIGHT/...
Cluster of showers and isolated thunder working into the eastern
Lake Ontario region early this morning, associated with a long
lived MCV moving into the region. Severe weather is not expected
with this cluster, but a period of locally heavy rain is likely,
before the cluster exits the region by mid morning.

Little overall change to the airmass over the lower Great Lakes
today. Mid level ridge will continue to amplify today with 850
mb temperatures around +20C. Only a few spots managed to get
into the lower 90s on Monday, but should see more widespread 90s
today given the rising heights aloft. It will also be more
humid with dewpoints rising to into the lower 70s. This
combination will result in dangerously hot conditions with heat
index values in the upper 90s to lower 100s. Heat Advisory
remains in effect for the entire area.

Outside of the early morning convection working through the
eastern Lake Ontario region, and perhaps a stray shower or
storm elsewhere the bulk of the expected convection will hold
off until this afternoon and evening. With the area still on
the periphery of the building ridge, a disturbance riding along
the ridge will work into the region late in the day. This
disturbance along with any lake breeze boundaries will trigger
scattered showers and storms. Strong surface heating will
contribute to destabilization underneath the building ridge.
Most mesoscale guidance suggests the best chances will be across
the Southern Tier into the Finger Lakes, although convection
could occur just about anywhere just inland from the lakeshores.
Some of the cells will be capable of producing very heavy rain
and strong gusty winds, with the lastest SPC Day One outlook
highlighting the entire area in a marginal severe thunderstorm
risk.

Any afternoon and evening convection will diminish overnight
tonight, other than perhaps a stray shower or storm. There will
be little reprieve from the muggy conditions with low
temperatures in the lower to mid 70s, with some upper 60s across
the Southern tier and North Country.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
...Heat Advisory in Effect for the Entire Area as Dangerous Heat
Builds Through Thursday...

Hot and humid daytime conditions and warm and muggy nights will
persist throughout the middle of the week as a result of surface
high pressure remaining anchored along the Eastern Seaboard in
conjunction with a slowly amplifying upper level ridge across the
eastern CONUS

Heading into Wednesday, the mid-level ridge will remain strongly in
place across the region, with some ensemble models depicting heights
closing in on 600 dm. This being said, temperatures at 850s mb will
remain around +20 Celsius and therefore support high temperatures in
the mid to low 90s. As mentioned previously, the humidity will
create sultry conditions with apparent temperatures ranging in the
90s during peak heading hours (mid-day through the afternoon).
Similarly, nighttime conditions will continue to feel muggy despite
a drop in the heat index values.

Thursday, the ridge will drop south and southeast. This slight jog
from it's position Wednesday will allow for a slight drop in
temperatures and heat index values Thursday. Despite the slight drop
in conditions, Thursday will continue to be hot and humid, with heat
index values ranging in the mid 90s to low 100s for the bulk of
western and north central New York.

For both days, the positioning and proximity of the upper level
ridge will suppress most of the convection, however afternoon
heating and instability with some forcing along the lake breeze
boundaries may support some showers and thunderstorms. A better
chance for an isolated showers and/or thunderstorm will lie across
the North Country/Saint Lawrence Valley closer to the northern
periphery of the ridge.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Heading into the end of the week and into the start of the new work
week, expect a gradual day-to-day cooling trend due to multiple
successive shortwave troughs traverse eastward across central and
eastern Canada, acting to slowly suppress the ridge southward. As a
result this will create quasi-zonal flow across the CONUS by Monday.
Even with the "cooling" trend, conditions will continue to remain on
the warm and humid throughout the end of the week and into the
weekend. Temperatures Friday will feature upper 80s to low 90s
before cooling off to the mid to upper 80s by Sunday. As mentioned
previously with the humidity, heat index values will range between
the low to mid 90s Friday and then in the mid to near 90 by Sunday.

With regards to precipitation, there will be a slight increase in
the potential for convection Friday through Sunday due to upper
level disturbances riding the northern periphery of the upper level
ridge and a surface boundary sagging south into the region from
Canada. Areas that do receive storm activity will have a slight
reprieve from the warm muggy conditions, through it will be on the
shorter side.

Sunday night into Monday, a deep trough and associated surface low
and cold front will track east across the region, resulting in
widespread showers to pass across the region. With this system, air
conditions will be notably cooler in the wake of the front. Highs
Monday will return to near normal with highs in the upper 70s to mid
80s region wide.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
Fog is possible in the Southern Tier river valleys with a brief
period of MVFR vsby possible at KJHW through 11Z. Early morning
convection moving through the eastern lake Ontario region may
bring some lower conditions to KART through around 12Z.

Mainly VFR flight conditions through the day today. Showers and
storms will develop during the afternoon hours. Localized MVFR or
lower possible.

Outlook...

Wednesday through Saturday...Mainly VFR, but a chance for afternoon
and evening thunderstorms inland from the lakes.

&&

.MARINE...
High pressure will be near the eastern Great Lakes through much of
this week, offering light winds, generally 15 knots or less on the
lakes.

&&

.CLIMATE...
A prolonged period of heat is expected for our region this week.
Below are record high temperatures for our three main climate
sites:

...Buffalo...

...Date.....Record Maximum (F)...Record warm Minimum (F)...

...June 18........95/1994............73/2006
...June 19........90/2001............73/1919
...June 20........92/1995............73/2012

...Rochester...

...Date.....Record Maximum (F)...Record warm Minimum (F)...

...June 18........97/1957............72/2018
...June 19........95/2001............72/1919
...June 20........95/1953............72/1923

...Watertown...

...Date.....Record Maximum (F)...Record warm Minimum (F)...

...June 18........91/1957............70/1992
...June 19........91/2007............70/1949
...June 20........90/1971............71/2012

Temperature records for Buffalo and Rochester date back to 1871.
Temperature records for Watertown date back to 1949.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Heat Advisory from noon today to 8 PM EDT Thursday for NYZ001-
     002-006>008-010>012-019>021-085.
     Heat Advisory until 8 PM EDT Thursday for NYZ003>005-013-014.
MARINE...None.

&&

SYNOPSIS...Apffel/Thomas/TMA
NEAR TERM...TMA
SHORT TERM...EAJ
LONG TERM...EAJ
AVIATION...AR/TMA
MARINE...Apffel/Thomas/TMA
CLIMATE...Thomas/TMA

In the hours before

Local storm report, Jun 17, 10:50 PM EDT, 5 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
1050 PM EDT Mon Jun 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     Tstm Wnd Dmg     5 WSW Canaseraga        42.43N 77.87W
06/17/2024                   Allegany           NY   Law Enforcement

            Tree down.

&&
Local storm report, Jun 17, 10:54 PM EDT, 5 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
1054 PM EDT Mon Jun 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     Tstm Wnd Dmg     Alma                    42.01N 78.05W
06/17/2024                   Allegany           NY   Law Enforcement

            Trees on wires.

&&
Local storm report, Jun 17, 10:59 PM EDT, 5 hours 22 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Buffalo NY
1059 PM EDT Mon Jun 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     Tstm Wnd Dmg     Arcade                  42.54N 78.43W
06/17/2024                   Wyoming            NY   911 Call Center

            A few trees down on wires in Arcade.

0305 PM     Tstm Wnd Dmg     Bliss                   42.60N 78.26W
06/17/2024                   Wyoming            NY   911 Call Center

            Trees and wires down in the Town of Bliss.

0330 PM     Tstm Wnd Dmg     1 S Mount Morris        42.71N 77.88W
06/17/2024                   Livingston         NY   911 Call Center

            Trees and wires down in Mount Morris.

0330 PM     Tstm Wnd Dmg     Leicester               42.77N 77.90W
06/17/2024                   Livingston         NY   911 Call Center

            A few trees and wires down in the Town of
            Leicester.

0345 PM     Tstm Wnd Dmg     Groveland               42.66N 77.77W
06/17/2024                   Livingston         NY   911 Call Center

            Trees and wires down in Groveland.

0345 PM     Tstm Wnd Dmg     Geneseo                 42.80N 77.81W
06/17/2024                   Livingston         NY   911 Call Center

            Trees and wires down in Geneseo.

0350 PM     Tstm Wnd Dmg     4 SW Livonia            42.78N 77.72W
06/17/2024                   Livingston         NY   Public

            Tree down on wires in Consensus Lake area.

0359 PM     Tstm Wnd Dmg     4 S Honeoye             42.73N 77.52W
06/17/2024                   Ontario            NY   911 Call Center

            Tree on wires on County Road 36 near Old
            West Lake Road North.

0402 PM     Tstm Wnd Dmg     4 NE Springwater        42.67N 77.54W
06/17/2024                   Ontario            NY   911 Call Center

            Tree down on wires on Tibbals Road between
            Ross Rd and Canadice Hill Rd.

0405 PM     Tstm Wnd Dmg     3 NE Hemlock            42.83N 77.56W
06/17/2024                   Ontario            NY   911 Call Center

            Tree and wires down on County Road 15 near
            Reed Road.

0414 PM     Tstm Wnd Dmg     5 ESE Bristol           42.82N 77.33W
06/17/2024                   Ontario            NY   911 Call Center

            Tree down on wires on State Route 21 near
            Wells Curtice Road.

0426 PM     Tstm Wnd Dmg     2 SE Canandaigua        42.87N 77.26W
06/17/2024                   Ontario            NY   911 Call Center

            Tree down on wires and garage on Fallbrook
            Park.

0429 PM     Tstm Wnd Dmg     2 NNE Naples            42.64N 77.39W
06/17/2024                   Ontario            NY   911 Call Center

            Tree down on wires on State Route 21 near
            Bristol Spring Road.

0439 PM     Tstm Wnd Dmg     1 SSW Caneadea          42.38N 78.16W
06/17/2024                   Allegany           NY   911 Call Center

            Trees and wires down on County Road 49.

0439 PM     Tstm Wnd Dmg     1 WNW Caneadea          42.39N 78.17W
06/17/2024                   Allegany           NY   911 Call Center

            Trees and wires down on Route 243.

0450 PM     Tstm Wnd Dmg     Geneva                  42.87N 76.98W
06/17/2024                   Ontario            NY   911 Call Center

            Wires down on Geneva Street near Tillman
            Street.

0457 PM     Tstm Wnd Dmg     2 NW Geneva             42.89N 77.01W
06/17/2024                   Ontario            NY   911 Call Center

            Telephone pole snapped and wires on the
            ground on County Road 6.

0504 PM     Tstm Wnd Dmg     5 WSW Canaseraga        42.43N 77.87W
06/17/2024                   Allegany           NY   Law Enforcement

            Tree down.

0551 PM     Tstm Wnd Dmg     Alma                    42.01N 78.05W
06/17/2024                   Allegany           NY   Law Enforcement

            Trees on wires.

&&
Special weather statement, Jun 18, 4:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
421 AM EDT Tue Jun 18 2024

NYZ006>008-180915-
Jefferson NY-Oswego NY-Lewis NY-
421 AM EDT Tue Jun 18 2024

...STRONG THUNDERSTORMS WILL IMPACT JEFFERSON...LEWIS AND
NORTHEASTERN OSWEGO COUNTIES THROUGH 515 AM EDT...

At 419 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Cedar Point State
Park to near Redfield. Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Watertown, Fort Drum, Carthage, Lowville, West Carthage, Clayton,
Adams, Dexter, Redfield, Glen Park, Herrings, Kring Point State Park,
Highmarket, Adams Center, Wellesley Island State Park, Cedar Point
State Park, Redwood, Henderson Harbor, Barnes Corners, and Whetstone
Gulf State Park.

This includes Interstate 81 between exits 38 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4440 7583 4439 7584 4410 7519 4361 7511
      4342 7553 4348 7581 4337 7587 4410 7642
      4414 7635 4420 7631 4422 7619 4429 7615
      4435 7601 4435 7595 4440 7586
TIME...MOT...LOC 0819Z 243DEG 37KT 4415 7620 4359 7574

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TMA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 5:48 AM EDTSpecial Weather StatementBUFJefferson, Lewis57 min
Jun 18, 7:34 AM EDTSpecial Weather StatementBUFNiagara56 min
Jun 18, 8:26 AM EDTSpecial Weather StatementBUFNiagara64 min
Jun 18, 8:39 AM EDTFlash Flood WarningBUFNiagara3 hr
Jun 18, 9:25 AM EDTSpecial Weather StatementBUFErie50 min
Jun 18, 7:23 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus, Erie, Wyoming52 min

Nearby

Special Weather Statements in New York, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.